New Study Shows Common Medications Cause Cognitive Problems in Elderly
Monday, May 9, 2016

I’ve written before about how important it is to know what prescription medications are being administered in nursing homes and long term rehab facilities. Many do not have good efficacy, may be dangerous, or may cause problems when mixed with other medications. A new study indicates it is now also important to find out what over the counter (OTC) medications are being given.

The study, reported in the Observer, showed a link between certain medications in the class called anticholinergics and cognitive impairment in the elderly. OTC medications in this class include Dimetapp, Dramamine, Benadryl, and Unisom. This class of medications also includes the prescription medications Toviaz, Paxil and Seroquel. In the study, people using these types of medicines exhibited reduced brain function and increased brain atrophy. Specifically, the study showed that use of these meds affected immediate memory recall and cognition, and may also induce cell death.

These medications are commonly used in long term care facilities. During care conferences, family members need to review all the medications a loved one is taking—including those taken OTC. If your family member is showing cognitive difficulties, talk to the doctor about the risks of using anticholinergics and ask for alternate treatment options. Don’t be afraid to press the facility on whether there is a real necessity for the drug and be sure to find out if they’re monitoring for cognitive decline.

 

NLR Logo

We collaborate with the world's leading lawyers to deliver news tailored for you. Sign Up to receive our free e-Newsbulletins

 

Sign Up for e-NewsBulletins